North Carolina, 2018Damaging Winds in North Carolina, August 7, 2018
August 7, 2018 · NWS RAH · 12 events in 7 counties and zones
Thunderstorms developed along a lee trough axis and were further enhanced by a sea breeze moving inland. Some of these storms became strong to severe producing wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a lee trough axis and were further enhanced by a sea breeze moving inland. Some of these storms became strong to severe producing wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 7, 2:10 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 7, 2:10 PM EST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
310 PM EDT Tue Aug 7 2018
.SYNOPSIS...
On the northern periphery of weakening sub-tropical high pressure
over the southeastern U.S., a surface trough will linger
across central NC until a weak cold front approaches from the west
late Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Tuesday...
The forecast remains on track from the previous discussion. Isolated
to scattered showers and thunderstorms are expected through the rest
of the aft/eve. Weak shear, high PW's and instability will result in
some heavy rain and slow moving storms, where they develop, which is
the question mark. Differential heating boundaries will be the
primary focus for convection, so storms are most likely along the
sea breeze and storm outflows. The best chance will be along the
weak lee trough over the next couple hours (primarily near the
Triad). Expect another lull in convective activity tonight. Lows
tonight in the low to mid 70s.
&&
.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 310 PM Tuesday...
Copy and paste today's forecast in for Wednesday. The piedmont
trough will remain in place over the area. Primarily diurnal
convection with coverage similar to today, mainly along differential
heating boundaries. Pwats in the 1.5-2.0 range will also persist.
The upper level trough will start to push the ridge south late
Wednesday into Wednesday night, with increasing warm, moist
advection into central NC. With the majority of convection holding
off until later in the evening, expect highs to reach the low to mid
90s, resulting in heat indices in the 100-103 range along and east
of I-85. Overnight lows also similar to to night, low to mid 70s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 215 PM TUESDAY...
Longer range forecast remains on track with a steady rise in diurnal
convection coverage, along with a gradual decrease in daytime
heating potential through the period.
A surface lee-side trough will remain across the area through the
end of the workweek before finally becoming washed out by a
shortwave likely to stall a front across region by Friday morning.
In the upper-levels, an amplifying trough over the Great Lakes and
Northeast will become more prominent late in the period before
transitioning into more of a cutoff upper low early next work-week.
Most of Thursday looks to be relatively dry ahead of the front which
is likely to enter and stall across central NC primarily after
sunset. Can't rule out an airmass thunderstorm and/or pre-frontal
trough-initiated storm, but signals remain relatively sparse thanks
to an utter lack of forcing. Some residual showers/storms will
likely spill east of the Appalachians with the front after sunset,
absorbing what's left of the instability before dying out near the
Triangle overnight Thursday/pre-dawn Friday. Southerly/southwesterly
flow becomes better established over the weekend, giving the
potential for more widespread shower/storm development, especially
in the Saturday through Monday time frame. Guidance suggests drier
air moving into the region on Tuesday.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 143 PM Tuesday...
Through 18Z Wednesday: Expect mostly VFR conditions through the TAF
period with short wave ridging over the area helping to limit the
usual afternoon/evening tstm activity over central NC. The areas
with the best chance to see showers/tstms later today will be east
of I-95 and closer to the sea breeze, and farther west over the
higher terrain, and some of that activity may drift toward our Triad
TAF sites. But at this point, the confidence in convective activity
occurring at our TAF sites is too low for inclusion in the TAFS...
but will closely monitor. Otherwise, we can't rule out a couple
patches of fog Wednesday morning, but again, will depend on where
any shower/tstm activity occurs over the area later today.
Outlook: A typical summer pattern featuring mainly afternoon/evening
showers and tstms each day, and morning fog mainly across the
coastal plain and where showers/tstms occurred the day before. Right
now it appears that the coverage of shower/tstm activity will
increase over the weekend, with perhaps a more prolonged period of
sub-VFR conditions possible then.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...CBL
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...JJM/Franklin
AVIATION...np
Hazardous weather outlook, Aug 7, 2:14 AM EST, 16 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
314 AM EDT Tue Aug 7 2018
NCZ007>011-021>028-038>043-073>078-083>086-088-089-080715-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
314 AM EDT Tue Aug 7 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 4:17 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
517 PM EDT TUE AUG 7 2018
NCZ021-022-072215-
Guilford NC-Forsyth NC-
517 PM EDT TUE AUG 7 2018
...A COUPLE OF THUNDERSTORMS OVER NORTHERN FORSYTH AND NORTHWEST
GUILFORD COUNTIES THROUGH 615 PM...
At 511 PM EDT, a couple of strong thunderstorms were located over
northern Forsyth County. The strongest storm was 7 miles north of
Stanleyville, while another thunderstorm was located 5 miles
northwest or Rural Hall. These storms were drifting southeast at 10
mph.
Wind gusts up to 40 mph will be possible with these storms. Frequent
lightning can also be expected.
Locations impacted include...
Winston-Salem, Kernersville, Huntsville, Lewisville, Summerfield,
Stokesdale, Walkertown, Rural Hall, Pfafftown and Belews Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3625 7983
3616 7981 3604 8045 3606 8046 3604 8049
3608 8052
TIME...MOT...LOC 2111Z 258DEG 20KT 3622 8037
PWBSpecial weather statement, Aug 7, 4:51 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
551 PM EDT TUE AUG 7 2018
NCZ021-072245-
Forsyth NC-
551 PM EDT TUE AUG 7 2018
...A THUNDERSTORM WEAKENING NEAR LEWISVILLE...
At 549 PM EDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Lewisville, or 10 miles west of Winston-Salem moving
southeast at 25 mph. This storm is expected to weaken through 630
PM, but will still be capable of producing several cloud to ground
lightning strikes.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Clemmons, Lewisville, and Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle.
&&
LAT...LON 3612 8049 3612 8046 3614 8044 3618 8044
3623 8041 3609 8004 3601 8004 3603 8021
3600 8022 3600 8032 3599 8033 3599 8036
3602 8043 3606 8046 3605 8048 3607 8051
3608 8051
TIME...MOT...LOC 2149Z 298DEG 23KT 3612 8039
PWBSpecial weather statement, Aug 7, 5:19 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
619 PM EDT TUE AUG 7 2018
NCZ083-072300-
Anson NC-
619 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ANSON COUNTY UNTIL
700 PM EDT...
At 618 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chesterfield, or 10 miles south of Wadesboro, moving east at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Lilesville, Morven, McFarlan and Blewett Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3481 8015 3489 8019 3500 7990 3497 7986
3495 7987 3491 7985 3488 7987 3486 7988
3486 7990 3482 7991 3481 7992
TIME...MOT...LOC 2218Z 249DEG 8KT 3481 8007
77Special weather statement, Aug 7, 5:48 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
648 PM EDT TUE AUG 7 2018
NCZ022-023-072345-
Guilford NC-Alamance NC-
648 PM EDT TUE AUG 7 2018
...A LINE OF THUNDERSTORMS WILL AFFECT CENTRAL GUILFORD AND
CENTRAL ALAMANCE COUNTIES UNTIL 745 PM EDT...
At 645 PM EDT, a line of thunderstorms extended from near PTI
Airport east to Gibsonville and Burlington, moving southeast at 15
mph.
Frequent lightning will be possible with this storm.
Wind gusts up to 40 mph will be possible with this storm.
Brief heavy rain for 20 to 30 minutes will occur, possibly producing
minor flooding in urban areas.
Locations impacted include...
Greensboro, High Point, Burlington, Graham, Mebane, McLeansville,
Elon College, Gibsonville, Pleasant Garden and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle.
&&
LAT...LON 3624 7926 3591 7926 3587 7925 3584 7928
3584 7954 3590 7955 3591 7991 3601 8002
3625 7936
TIME...MOT...LOC 2245Z 314DEG 14KT 3603 7988
PWBThunderstorm Wind, Alamance
- When
- August 7, 6:40 PM EST
- Where
- Alamance County, 0.89 mi SW of Alamance
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.020, -79.490
Multiple trees were reported down in Alamance County, south of Interstate 40 and 85.
Thunderstorm Wind, Orange
- When
- August 7, 7:00 PM EST
- Where
- Orange County, 0.88 mi NNW of Occoneechee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.083, -79.083
One tree was reported down at Saint Marys Road and Miller Road.
Thunderstorm Wind, Orange
- When
- August 7, 7:00 PM EST
- Where
- Orange County, 0.99 mi WNW of Occoneechee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.075, -79.096
One tree was reported down on East King Street and South Cameron Street. The tree downed power lines.
Thunderstorm Wind, Granville
- When
- August 7, 7:59 PM EST
- Where
- Granville County, 1.31 mi SW of Oxford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.307, -78.598
A tree was reported down on Hillsboro Street.
Thunderstorm Wind, Vance
- When
- August 7, 8:03 PM EST
- Where
- Vance County, 2.41 mi WSW of Henderson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.312, -78.437
Power lines were reported down at Deepwood Drive and Lakeside Drive.
Thunderstorm Wind, Vance
- When
- August 7, 8:04 PM EST
- Where
- Vance County, 2.35 mi SSE of Dabney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.320, -78.460
One tree was reported down on Ruin Creek Road.
Thunderstorm Wind, Vance
- When
- August 7, 8:08 PM EST
- Where
- Vance County, 0.76 mi SE of Henderson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.323, -78.390
One tree was reported down on East Andrews Avenue.
Thunderstorm Wind, Forsyth
- When
- August 7, 8:26 PM EST
- Where
- Forsyth County, 0.56 mi W of Bethania
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.180, -80.360
One tree was reporetd down on Reynolda Road and Bethania Road.
Thunderstorm Wind, Guilford
- When
- August 7, 8:43 PM EST
- Where
- Guilford County, 2.2 mi WNW of Mc Leansville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.128, -79.708
One tree was reported down on Rankin Mill Road and Hines Chapel Road.
Thunderstorm Wind, Randolph
- When
- August 7, 9:17 PM EST
- Where
- Randolph County, 1.23 mi E of Asheboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.699, -79.808
One tree was reported down on Glenwood Road and East Kivett Street.
Thunderstorm Wind, Randolph
- When
- August 7, 9:22 PM EST
- Where
- Randolph County, 1.72 mi NW of Parks Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.721, -79.637
One tree was reported down at Highway 22 and Stout Acres Road.
Thunderstorm Wind, Randolph
- When
- August 7, 9:25 PM EST
- Where
- Randolph County, 1.03 mi S of Coleridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.635, -79.627
One tree was reported down near the intersection of Highway 42 and Doc Hayworth Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Missouri, August 7 to 11, 2018$127,000 · 1.75 in hail · 55 events
- Flash Flooding in Pennsylvania, August 7 to 8, 2018$613,000 · 6 events
- Flood and Damaging Winds in Kentucky, August 7 to 8, 2018$270,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strikes in Maryland, August 7, 20187 injured · 50 kt wind · 8 events
- Flash Flood and Flooding in Illinois, August 7, 2018$100,000 · 10 events
- Lightning Strike in Arizona, August 7, 2018$150,000 · 1 event
- Flooding and Damaging Winds in Massachusetts, August 7 to 8, 2018$43,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in Oklahoma, August 7, 2018$26,000 · 61 kt wind · 15 events
- Damaging Winds in Pennsylvania, August 7, 2018$29,000 · 52 kt wind · 7 events
- Damaging Wind and Lightning Strikes in New York, August 7, 20183 injured · $8,000 · 52 kt wind · 4 events
- Damaging Winds in Pennsylvania, August 7, 2018$32,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New York, August 7, 2018$1,000 · 1.5 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780149, 780150, 780151, 780152, 780153, 780154, 780155, 780156, 780157, 780158, 780159, 780160.